Alert archive / Texas / Flash Flood Warnings in 2016
Flash Flood Warning 33, NWS San Angelo, TX
NWS San Angelo, TX issued this flash flood warning at Sep 24, 2016, 6:27 PM CDT for Fisher County, Nolan County, Texas. It was in force for 3 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 24, 2016, 6:27 PM CDT (23:27 UTC)
- Expired
- Sep 24, 2016, 9:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS San Angelo, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Fisher County, TX, Nolan County, TX
The radar
The Dyess AFB radar (KDYX), 109 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 24, 6:30 PM CDT | FLASH FLOOD | 5 N Sweetwater, TX | FISHER COUNTY SHERIFFS OFFICE REPORTED WATER OVER HIGHWAY 70 A COUPLE MILES SOUTH OF THE HIGHWAY 70 AND FM 2744 INTERSECTION. |
| Sep 24, 8:00 PM CDT | FLASH FLOOD | Sweetwater, TX | NUMEROUS LOW WATER CROSSINGS ALONG THE SERVICE ROADS OF I-20 HAVE RUNNING WATER COVERING THEM. |
| Sep 24, 8:45 PM CDT | FLASH FLOOD | Sweetwater, TX | NUMEROUS STREETS BARRICADED THROUGHOUT SWEETWATER DUE TO HIGH WATER OVER THE ROADS. A COUPLE STRANDED VEHICLES HAD TO BE TOWED OUT OF HIGH WATER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.5 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1161 J/kg
- Mixed-layer CIN
- -155 J/kg
- Mixed-layer LCL
- 1112 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 199 m²/s²
- 0-3 km storm-relative helicity
- 188 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
657
WGUS54 KSJT 242327
FFWSJT
TXC151-353-250230-
/O.NEW.KSJT.FF.W.0033.160924T2327Z-160925T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
627 PM CDT SAT SEP 24 2016
THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHERN FISHER COUNTY IN WEST CENTRAL TEXAS...
NORTHWESTERN NOLAN COUNTY IN WEST CENTRAL TEXAS...
* UNTIL 930 PM CDT
* AT 626 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
HEAVY RAIN ACROSS THE WARNED AREA. UP TO TWO INCHES OF RAIN HAVE
ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
SWEETWATER...ROSCOE...WASTELLA...LONGWORTH...CHAMPION...CAPITOLA...
CAMP BOOTHE OAKS...
THE INTERSECTION OF RANCH ROAD 608 AND HIGHWAY 147...
LAKE SWEETWATER...BUSBY...GANNON...
US-84 NEAR THE NOLAN-FISHER COUNTY LINE AND I-20 NEAR THE
NOLAN-MITCHELL COUNTY LINE.
ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE
WARNED AREA.
THIS INCLUDES THE FOLLOWING LOW WATER CROSSINGS ...
IH 20 FRONTAGE ROADS CROSSING TOWN CREEK...
IH 20 FRONTAGE ROADS CROSSING BITTER CREEK...
IH 20 FRONTAGE ROADS CROSSING SWEETWATER CREEK...
IH 20 FRONTAGE ROADS CROSSING PLUM CREEK...
FM 2035 CROSSING BITTER CREEK...
CROSSINGS ALONG COUNTY ROAD 226...
COUNTY ROAD 221 CROSSING LITTLE STINK CREEK...
COUNTY ROAD 229 CROSSING COTTONWOOD CREEK...
COUNTY ROAD 108 CROSSING KILDOOGAN CREEK AND
COUNTY ROAD 143 CROSSING IDLEWILD CREEK.
DO NOT DRIVE THROUGH THESE LOW WATER CROSSINGS OR ANY OTHER
LOW WATER CROSSING WITH WATER FLOWING ACROSS THE ROADWAY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND
UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...FARMLAND...AND OTHER LOW LYING
SPOTS.
&&
LAT...LON 3251 10015 3225 10047 3209 10060 3209 10066
3263 10066 3272 10015
$$
SN1 follow-up statement
341
WGUS74 KSJT 250109
FFSSJT
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
809 PM CDT SAT SEP 24 2016
TXC151-353-250230-
/O.CON.KSJT.FF.W.0033.000000T0000Z-160925T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FISHER TX-NOLAN TX-
809 PM CDT SAT SEP 24 2016
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM CDT FOR
SOUTHERN FISHER AND NORTHWESTERN NOLAN COUNTIES...
AT 806 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
HEAVY RAIN ACROSS THE WARNED AREA. SOME AREAS OF WESTERN RURAL NOLAN
COUNTY HAVE RECEIVED AS MUCH AS 4 INCHES OF RAIN ACCORDING TO RADAR
RAINFALL ESTIMATES. FLASH FLOODING IS LIKELY OCCURRING IN THESE
AREAS.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
SWEETWATER...ROSCOE...WASTELLA...LONGWORTH...CHAMPION...CAPITOLA...
CAMP BOOTHE OAKS...
THE INTERSECTION OF RANCH ROAD 608 AND HIGHWAY 147...
LAKE SWEETWATER...BUSBY...GANNON...
US-84 NEAR THE NOLAN-FISHER COUNTY LINE AND I-20 NEAR THE
NOLAN-MITCHELL COUNTY LINE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND
UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...FARMLAND...AND OTHER LOW LYING
SPOTS.
&&
LAT...LON 3251 10015 3225 10047 3209 10060 3209 10066
3263 10066 3272 10015
$$
SNWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 24, 3:44 PM CDT, 2 hours 43 minutes earlier.
Area forecast discussion, Sep 24, 3:44 PM CDT, 2 hours 43 minutes before
Area Forecast Discussion National Weather Service SAN ANGELO TX 344 PM CDT SAT SEP 24 2016 .SHORT TERM... (Tonight through Monday) ...Flash Flooding Possible Tonight Through Sunday Night... The current water vapor imagery indicating a amplified trough across the central and southern Rockies, with south-southwest flow over the Southern Plains. At the surface, good low level southerly flow across much of Texas with dewpoints in the mid to upper 60s. Also, scattered thunderstorms developing across northwest Texas into western Oklahoma due to moderate instability and some 0-6KM effective shear. Most of the storms are remaining west of our CWA at this time. For this afternoon and evening a few strong storms are possible across mainly the western and northern parts of the area. The main hazards will possible wind gusts to 50 mph and dangerous lightning. A wet pattern and potential for flash flooding setting up across most of West Central Texas mainly tonight through Sunday night. The GFS model indicate a strong upper level low developing over northwest Mexico through Sunday, and then retrograde slowly west by Sunday night. The ECMWF is a little slower with this process which put our area in the potential for heavy rainfall for a longer period of time. At the surface, a cold front will move south across West Central Texas Sunday afternoon and night. The combination of good mid to upper level ascent(i.e diffluent flow aloft and strong vertical motion through) and low level southeast to east flow at 20 to 30 knots will be well enough for possible significant flooding, especially across the southwest part of our area. Also, getting moisture connection from the Gulf of Mexico and Pacific(PW values 1.75 to 2 inches), so the model point forecast soundings will quickly become saturated by Sunday. Looks like rainfall amounts of 3 to 5 inches are likely across much of the area, with locally heavier amounts across mainly the Northern Edwards Plateau through Monday. Going with a Flash Flood Watch for tonight through Sunday night along west of a Sweetwater to San Angelo to Sonora line. Right now, this looks the best area for flash flooding impact problems, at least for the next 24 hours. However, the watch may be needed to be expanded further east and will depend on future mesoscale/convective processes, which forecast confidence is low. Also, temperatures will be much cooler by Monday with highs in the 60s to around 70. .LONG TERM... (Monday Night through Saturday) All eyes focused on the heavy rain event so will keep this short. The upper level low will continue to meander around the Northern Mexico through Tuesday, with moisture still spreading across the area. The lift will be greatly reduced and drier surface air will settle in behind the front, so threat of heavy rainfall will diminish. However, some shower and thunderstorm activity will continue to be possible across the southern portions of the area, mainly along the I-10 corridor from Ozona to Junction. Conditions dry out for Tuesday Night and continue through the remainder of the week. Much more fall-like temperatures for next week. The drier conditions will allow overnight temperatures to fall, with morning lows Tuesday and Wednesday mornings in the mid 50s. These would be the coolest since the middle of May. Afternoon highs in the 70s on Tuesday warming back into the low to mid 80s for the rest of the week. && .PRELIMINARY POINT TEMPS/POPS... Abilene 68 76 58 66 / 80 80 80 60 San Angelo 70 78 60 67 / 80 80 80 70 Junction 72 83 64 71 / 60 70 80 60 Brownwood 71 80 62 71 / 60 80 80 60 Sweetwater 68 71 56 63 / 80 90 80 60 Ozona 69 78 60 67 / 80 100 90 60 && .SJT Watches/Warnings/Advisories... Flash Flood Watch from 7 PM CDT this evening through Monday morning for Coke-Crockett-Fisher-Irion-Nolan-Schleicher-Sterling- Sutton-Tom Green. && 21/07
Hazardous weather outlook, Sep 24, 3:07 PM CDT, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 307 PM CDT SAT SEP 24 2016 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-252015- FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO- CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD- TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE- MASON- 307 PM CDT SAT SEP 24 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SHOWERS AND THUNDERSTORMS WILL EXPAND IN COVERAGE ACROSS WEST CENTRAL TEXAS INTO TONIGHT. A FEW STRONG STORMS CAPABLE OF MARGINALLY SEVERE WIND GUSTS WILL BE POSSIBLE. IN ADDITION... DANGEROUS CLOUD TO GROUND LIGHTNING WILL ACCOMPANY ANY OF THE THUNDERSTORMS. HEAVY RAINFALL AND THE THREAT FOR FLASH FLOODING WILL BECOME AN INCREASING THREAT TONIGHT...ESPECIALLY WEST OF A SWEETWATER TO SAN ANGELO TO SONORA LINE. WITH VERY HEAVY RAINFALL LIKELY BY MORNING...A FLASH FLOOD WATCH CONTINUES IN EFFECT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY HEAVY RAINFALL AND THE THREAT FOR FLASH FLOODING WILL CONTINUE SUNDAY INTO MONDAY AS WIDESPREAD SHOWERS AND THUNDERSTORMS CONTINUE ACROSS THE AREA. IN ADDITION, DANGEROUS CLOUD TO GROUND LIGHTNING WILL ACCOMPANY ANY OF THE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Sep 24, 4:33 PM CDT, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
433 PM CDT SAT SEP 24 2016
TXZ049-054-242215-
FISHER TX-NOLAN TX-
433 PM CDT SAT SEP 24 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL FISHER AND NORTHERN
NOLAN COUNTIES UNTIL 515 PM CDT...
AT 432 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ROSCOE...MOVING NORTHEAST AT 20 MPH.
SMALL HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
ROSCOE AROUND 440 PM CDT.
SWEETWATER AROUND 510 PM CDT.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE LAKE
SWEETWATER...CAMP BOOTHE OAKS...GANNON...BUSBY AND THE INTERSECTION
OF RANCH ROAD 608 AND HIGHWAY 147.
THIS INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 230 AND 258.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3268 10040 3252 10015 3223 10043 3224 10058
3237 10067 3240 10066
TIME...MOT...LOC 2132Z 217DEG 16KT 3237 10050
SNSpecial weather statement, Sep 24, 4:48 PM CDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 448 PM CDT SAT SEP 24 2016 TXZ065-072-242230- COKE TX-TOM GREEN TX- 448 PM CDT SAT SEP 24 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COKE AND NORTHERN TOM GREEN COUNTIES UNTIL 530 PM CDT... AT 447 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR GRAPE CREEK...OR 15 MILES SOUTH OF ROBERT LEE...MOVING NORTH AT 10 MPH. PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN COKE AND NORTHERN TOM GREEN COUNTIES...INCLUDING THE FOLLOWING LOCATIONS: THE INTERSECTION OF HIGHWAY 208 AND RANCH ROAD 2662. PRECAUTIONARY/PREPAREDNESS ACTIONS... HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3157 10051 3161 10063 3188 10056 3184 10029 TIME...MOT...LOC 2147Z 201DEG 10KT 3167 10053 SN
Special weather statement, Sep 24, 5:53 PM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
553 PM CDT SAT SEP 24 2016
TXZ049-054-250000-
FISHER TX-NOLAN TX-
553 PM CDT SAT SEP 24 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN FISHER AND NORTHERN
NOLAN COUNTIES UNTIL 700 PM CDT...
AT 553 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ROSCOE...MOVING NORTHEAST AT 25 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
ROSCOE AROUND 605 PM CDT.
SWEETWATER AROUND 625 PM CDT.
LONGWORTH AROUND 645 PM CDT.
SYLVESTER AROUND 700 PM CDT.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE LAKE SWEETWATER...
CAPITOLA...CAMP BOOTHE OAKS...GANNON...BUSBY...THE INTERSECTION OF
RANCH ROAD 608 AND HIGHWAY 147...US-180 NEAR THE FISHER-SCURRY
COUNTY LINE...US-84 NEAR THE NOLAN-FISHER COUNTY LINE AND I-20 NEAR
THE NOLAN-MITCHELL COUNTY LINE.
THIS INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 229 AND 257.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3277 10015 3252 10015 3227 10048 3211 10066
3278 10066
TIME...MOT...LOC 2253Z 217DEG 21KT 3237 10052
SNThe office that day
Everything else NWS San Angelo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 24, 4:43 AM CDT | Flash Flood Watch | SJT | Coke, Crockett, Fisher, Irion, Kimble, Mason and 6 more | 50 hr |
| Sep 24, 4:33 PM CDT | Special Weather Statement | SJT | Nolan | 42 min |
| Sep 24, 4:48 PM CDT | Special Weather Statement | SJT | Coke | 42 min |
| Sep 24, 5:11 PM CDT | Areal Flood Advisory | SJT | Nolan | 3 hr |
| Sep 24, 5:43 PM CDT | Areal Flood Advisory | SJT | Haskell, Throckmorton | 3 hr |
| Sep 24, 5:53 PM CDT | Special Weather Statement | SJT | Fisher | 67 min |
Nearby
Flash Flood Warnings in Texas, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.